Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Low hemoglobin due to anemia - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Excellent Posted in: Blood Disorders
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
Doctor :   HI
Doctor :  
HOw can I help you?
User :   hello how are you today
User :   quick question, I am taking aranesp shots for anemia caused by kidney disease for about a year now
Doctor :  
I am fine ,
Doctor :  
User :   in the past i would take a shot everytwo weeks and after about two shots i would not neeed one for a two to four week period, now my hemoglobin stains in the tens and doesnt seem to get back up to the twelves or elevens like it use to what would cause this
Doctor :  
Let me read, i shall reply
User :   thank you
Doctor :   Since you have a kidney disease with Chronic renal failure
Doctor :  
the erythrpotin is put
Doctor :  
to raise the hemoglobin levels
Doctor :   but the erythropoietin shall stimulate the red cell lineage
Doctor :  
in the bone marrow
Doctor :  
of the human
Doctor :  
The ultimate cell is formed with the help of the kidney
Doctor :  
Now there is chronic kidney problem
Doctor :  
which is not helping for proper formation of the Red blood cell and there by low hemoglobin levels
Doctor :  
Now the other things that are to be taken in consideration
Doctor :  
are the diet rich in Iron and Vitamin C
User :   i understand that my question is why is the aranesp not as effective in treating the issue as it was before.......does its effectiveness demish the longer you are on the mediation
User :   i am taking aranesp shots which is the synthetic erythrpotin
User :   but it seems it is not working as well as it did
Doctor :   Only Aranesp is not the medicine for increasing the hemoglobin

Doctor :  
It should have the Iron supplements and others which are sourced from the diet that you take
User :   you mean i need addtional medications?
Doctor :  
Now let me say other causes in you
Doctor :  
1) Old age lessens the pluripotent cells that are in your Bone marrow- These are the starting cells for increasing the RBC
Doctor :  
2) lack of proper diet - Iron rich and Iron absorption
Doctor :  
3) Dosage should be adjusted frequently for CRF and diabetes patients
Doctor :  
Did you follow my answers
User :   yes i think so you are saying the dosage of aranesp may need to be changed and that possibly my iron may need to be increased
Doctor :  
These is a possible reason
User :   ok
Doctor :  
When was your last consultaion with the Hematologist
Doctor :  
What was his opinion on this?
Doctor :  
Was the dosage reviewed recently?
Doctor :  
Was a bone marrow test done?
User :   two weeks ago.........i saw his nurse practioner she said that in six weeks we would check my iron and see if the levels had dropped out of normal range...........the dosage has not been changed since we started
User :   no bone marrow done
Doctor :  
Ok I suggest you for review consult with the Hematologist
User :   at this point they have felt no need for bone marrow testing, all cells show up normal ect
User :   ok thank you for your help
Doctor :   Please fill the feedback form

Doctor :  
Anything else that I can help you with?
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor